Prosom is a prescription medication most often given to patients with insomnia. Insomnia is characterized by the problems a person may have falling or staying asleep. The generic name of Prosom is estazolam, and it’s a benzodiazepine. Benzodiazepines are drugs that affect the GABA receptor sites in the brain. GABA is a calming neurotransmitter. Using Prosom or another benzo like Xanax ensures there is more GABA available in the brain. As a result, the person feels more relaxed or sedated. Despite the drug’s benefits, there are risks including the potential for a Prosom overdose.
Prosom Addiction and Dependence
For the most part, Prosom causes people to feel relaxed and drowsy, but there can also be a sense of pleasure or euphoria associated with the use of these drugs. These sensations may trigger the brain’s reward system. The brain recognizes Prosom as something that’s creating pleasurable feelings, and the brain is wired to want to continue seeking out pleasure-creating stimuli. In this way, Prosom can be addictive. Addiction is chronic brain disease, and when people are addicted to Prosom, their use becomes compulsive. Dependence is also possible with Prosom. Many people confuse addiction and dependence, and they can occur together, but they don’t have to. Someone who is dependent on Prosom also tends to build a tolerance to the drug. This means they a person needs increasingly higher doses to achieve the same effects.
Side effects of benzodiazepines can include coordination problems, drowsiness, slurred speech, confusion and cognition problems. Other side effects may include changes in mood, depression, nausea, vomiting, dry mouth or slow breathing. In high doses and with recreational use, side effects can include extremely slow reflexes and drowsiness, rapid mood swings, erratic behavior, and impaired judgment. Over time, long-term effects of Prosom and other benzos can include disorientation, memory problems, slowed speech patterns and muscle weakness. People who are long-term benzodiazepine users tend to show signs of cognitive impairment and unclear thinking.
It is also possible to overdose on Prosom. The amount it would take to overdose on Prosom varies depending on individual factors such as a user’s tolerance, age and overall health. Signs of a Prosom overdose can include
- Muscle weakness
- Extreme loss of coordination
- Extreme drowsiness
- Severe changes in mental condition
- Loss of consciousness
- Problems breathing
The best way to reduce the risk of a Prosom overdose is to take this drug only as prescribed by a physician. It shouldn’t be used recreationally or without a prescription. It’s also important to let a physician know about any other drugs or substances used regularly before taking estazolam; the vast majority of overdoses are the result of a combination of benzodiazepines and other substances. It’s rarer to overdose on a benzodiazepine alone, although it is possible. Two substances in particular that are often associated with benzodiazepine overdoses are alcohol and opioids. Benzos, alcohol and opioids are all central nervous system depressants. When they’re combined with one another they can cause such severe respiratory depression that the person loses consciousness or dies.
If you or someone you love is abusing benzodiazepines like Prosom, alcohol, opioids or another substance, treatment can help lead to recovery. Call The Recovery Village to learn about available treatment options, how to begin treatment and how to cover the costs.
Signs, Symptoms & Side Effects of Prosom Abuse
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.